Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 29, NWS Grand Forks, ND

November 5, 20085 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Nov 5, 2008, 6:24 PM CST for 5 counties in North Dakota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 6:24 PM CST (00:24 UTC)
Expired
Nov 6, 2008, 4:48 AM CST
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 060024
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 PM CST WED NOV 5 2008

...STRONG WINDS OCCURRING ACROSS THE DEVILS LAKE BASIN...

.NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
ACROSS THE DEVILS LAKE BASIN TONIGHT. THE STRONG WINDS ARE
ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM OVER SOUTH DAKOTA.
THIS SYSTEM WILL EVENTUALLY RESULT IN WINTER STORM CONDITIONS
ACROSS THE AREA THURSDAY INTO FRIDAY.

NDZ006-007-014-015-024-061200-
/O.NEW.KFGF.WI.Y.0029.081106T0024Z-081106T1200Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD
624 PM CST WED NOV 5 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST THURSDAY. 

NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TONIGHT. THE WINDS WILL CONTINUE AFTER 6 AM CST THURSDAY...BUT 
AT THAT POINT A WINTER STORM WARNING WILL GO INTO AFFECT FOR THE
DEVILS LAKE BASIN.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CJS/TG
1 follow-up statement
000 
WWUS73 KFGF 061048
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
448 AM CST THU NOV 6 2008

...NORTH WINDS WILL CONTINUE TO INCREASE ACROSS THE REGION THIS
MORNING...

.STRONG LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA WILL MOVE INTO
WEST CENTRAL MINNESOTA THIS AFTERNOON. THE LOW PRESSURE SYSTEM
WILL PRODUCE A VARIETY OF WEATHER CONDITIONS ACROSS THE REGION
TODAY. BUT FOR THIS MORNING...WINDS WILL INCREASE ACROSS PARTS OF
EASTERN NORTH DAKOTA AND THE NORTHWEST CORNER OF MINNESOTA. 

NDZ006-007-014-015-024-061200-
/O.CAN.KFGF.WI.Y.0029.000000T0000Z-081106T1200Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD
448 AM CST THU NOV 6 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

THE WIND ADVISORY HAS BEEN CANCELLED AND WILL BE REPLACED WITH A
WINTER STORM WARNING. NORTH TO NORTHEAST WIND WILL REMAIN STRONG
HOWEVER SLEET...FREEZING RAIN AND SNOW CAN NOW ALSO BE EXPECTED.
SO THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

MNZ004-007-NDZ008-016-026>029-054-061800-
/O.NEW.KFGF.WI.Y.0030.081106T1200Z-081106T1800Z/
KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH COUNTY-NELSON-
GRAND FORKS-GRIGGS-STEELE-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...HALLOCK...WARREN...CAVALIER...GRAFTON...
LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...ADAMS
448 AM CST THU NOV 6 2008

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

NORTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
POSSIBLE THIS MORNING. WIND ALONG WITH MODERATE TO LOCALLY HEAVY
RAIN CAN BE EXPECTED. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE CAUTION.

$$

HOPPES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Nov 5, 6:24 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 5, 6:24 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 PM CST WED NOV 5 2008

.UPDATE...WIND SPEEDS ACROSS THE DEVILS LAKE BASIN CURRENTLY
SUSTAINED AOA 30MPH. 21Z RUC SHOWS 925MB WINDS AROUND 40KNTS AND
REMAIN OR SLIGHTLY INCREASE THROUGH THE NIGHT. SOUNDINGS SHOW
UNIDIRECTIONAL UP TO 900MB. THUS...DO NOT SEE WIND SPEEDS
DECREASING THROUGH THE NIGHT. WILL ISSUE WIND ADVISORY FOR THIS
AREA UNTIL 12Z THUR. WINDS WILL REMAIN STRONG INTO TOMORROW...BUT
WINTER STORM WARNING TAKES AFFECT. WILL NEED TO MONITOR LOCATIONS
TO THE EAST FOR POSSIBLE WIND ADVISORY...AND WILL ADDRESS ON
ACTUAL EVENING UPDATE (@830PM).

&&

.AVIATION...IFR CIGS FOR MOST TAF SITES TODAY THROUGH ABOUT
FRIDAY...AS A LOW PRESSURE SYSTEM BRINGS A SIG RAIN EVENT...WHICH
WILL LIKELY TURN TO SNOW THU NIGHT. COULD SEE SOME TEMPO CONDS
WHERE CIGS BECOME MVFR AND MAYBE VFR...BUT PREDOMINANT CONDS BY
LATE THIS EVENING SHOULD BE IFR.

&&

.PREV DISCUSSION... /ISSUED 330 PM CST WED NOV 5 2008/

SHORT TERM...
LOTS OF ISSUES TODAY. ATTM LEANING TOWARD 12Z GFS SOLN WHICH
MATCHES VERY WELL WITH 12Z CANADIAN AS WELL IN KEEPING A BIT
WARMER 925-850 MB LAYER FURTHER WEST INTO THE RED RIVER VALLEY TIL
LATE THURSDAY AFTN/NIGHT THAN THE 12Z NAM DOES.

CURRENTLY...SFC LOW DEEPENING BTWN ABERDEEN AND PIERRE WITH
PRESSURE FALLS JUST WEST OF ABERDEEN. UPPER LOW AND VORT MOVING
INTO WRN NEBRASKA/SW SD ATTM WITH TSTMS DEVELOPING ON NOSE OF DRY
SLOT ALOFT OVER SE ND MOVING NORTH AND NORTHWEST. RUC SHOWS
CONTINUED DESTABILIZATION AS 850 MB JET INCREASES LATE THIS
AFTN/EVE OVER ERN ND WITH STRONG UPPER LEVEL DIVERGENCE DEVELOPING
OVER THE AREA LEADING TO EXPANDING PCPN FIELD. SFC BOUNDARY
EXTENDS FROM SFC LOW IN SOUTH DAKOTA TO JUST SOUTH OF FARGO TO
NEAR WASKISH MN AND WILL MOVE LITTLE THRU 12Z THU AS SFC LOW MOVES
ONLY SLOWLY ENE ALONG IT. AREA OF DEEPER LAYER MOISTURE SEEN ON
WATER VAPOR FROM OKLA INTO KS/IA/SRN MN WILL GET ABSORBED INTO
SYSTEM AND GET DRAGGED NORTH AND THEN WEST TO THE NORTH OF THE
UPPER LOW INTO ERN ND LATE TONIGHT INTO THURSDAY SETTING THE STAGE
FOR A WIDESPREAD HEAVY RAINFALL AND SNOWFALL EVENT FOR CNTR/ERN ND
AND NW MN. SFC LOW WILL MOVE TO NR A WHEATON/ALEXANDRIA AREA BY
00Z FRI WITH PCPN CONTINUING TO WRAP AROUND THE SYSTEM OVER
ERN/CNTRL ND. CRITICAL THICKNESSES SHOW TRANSITION TO SNOW WITH
BRIEF MIX OF SLEET/FZRA PSBL FROM WEST TO EAST THRU ERN ND ON
THURSDAY. DVL BASIN TO SEE MOSTLY SNOW EVENT AFTER 12Z THURSDAY
INTO THU NIGHT AND AGREE WITH HPC THINKING OF 6-10 INCHES NR
LANGDON TO DVL AREA SOUTHWESTWARD SO UPGRADED TO WINTER STORM
WARNING IN THAT AREA. WENT WITH WINTER STORM WATCH FOR AREAS
EASTWARD TO HALLOCK-GRAND FORKS-VALLEY CITY-LISBON AS RAIN CHANGES
TO SNOW LATE THU AFTN.

RAIN TO SNOW WILL TRANSITION EASTWARD THU NIGHT BUT PCPN TO
DIMINISH IN INTENSITY SO THREAT FOR HVY SNOW DIMINISHES FOR AREAS
EAST OF A ROSEAU TO CROOKSTON TO FARGO AND WAHPETON LINE.

WIND TO BE AN ISSUE WITH 40-50KTS AT 850 MB OVER DVL BASIN AND THE
JAMES RIVER BASIN THURSDAY-THU NIGHT SO NR BLIZZARD CONDITIONS
VERY PSBL.

SYSTEM WILL FILL ON FRIDAY WITH PCPN WINDING DOWN AND WIND
DIMINISHING.

LONG TERM... /WED THROUGH SAT/
LONG TERM MODELS IN GENERAL AGREEMENT WITH A CANADIAN HIGH SITTING
OVER MY FA IN THE LONG TERM. HOWEVER...CANADIAN/ECMWF BOTH SHOW A
LOW EJECT OUT OF SWRN US TUE INTO WED...WITH THE TRACK BRING MORE
PRECIP INTO THE GRT LKS STATES. GFS DOES NOT SHOW A CLOSED LOW WITH
THIS SYSTEM. NOT A FACTOR FOR OUR FA UNLESS THE TRACK STARTS
SHIFTING FURTHER WEST...OTHERWISE LOOK FOR A DRY LONG TERM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NDZ008-016-026>030-
     038-039-049-052>054.

     WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR NDZ006-007-014-015-024.

     WINTER STORM WARNING FROM 6 AM THURSDAY TO 12 PM CST FRIDAY FOR
     NDZ006-007-014-015-024.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR NDZ008-016-026>029-038-049-052-054.

MN...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MNZ001>005-007-008-
     013>015-022-027-029-030-040.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR MNZ004-007.

&&

TG
Hazardous weather outlook, Nov 5, 4:02 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 PM CST WED NOV 5 2008

NDZ006-007-014-015-024-062215-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
402 PM CST WED NOV 5 2008

...WINTER STORM WARNING IN EFFECT 6 AM THURSDAY THROUGH NOON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF RAIN WILL TURN TO A RAIN SNOW MIX BY LATE TONIGHT. AREAS OF
FREEZING RAIN ARE ALSO POSSIBLE LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. A
RAIN SNOW MIX WILL TURN TO HEAVY SNOW WITH GUSTY WINDS THURSDAY
AFTERNOON INTO FRIDAY. NEAR BLIZZARD CONDITIONS CAN BE EXPECTED AT
TIMES. SIX TO TEN INCHES OF SNOW ACCUMULATION CAN BE EXPECTED.
MOTORISTS SHOULD BE EXTREMELY CAREFUL WHEN DRIVING IN THESE
CONDITIONS...ESPECIALLY AS THIS IS THE FIRST MAJOR SNOW EVENT OF THE
SEASON.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-062215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
402 PM CST WED NOV 5 2008

...WINTER STORM WATCH IN EFFECT 6 AM THURSDAY THROUGH NOON FRIDAY FOR
PARTS OF EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF HEAVY RAIN CAN BE EXPECTED FOR MUCH OF THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL CHANGE OVER TO SNOW IN THE RED RIVER VALLEY THURSDAY NIGHT.
AREAS OF FREEZING RAIN ARE ALSO POSSIBLE IN THE VALLEY THURSDAY
EVENING. TWO TO SIX INCHES OF SNOW ARE POSSIBLE FROM LATE THURSDAY
NIGHT THROUGH FRIDAY. THE HEAVIEST SNOWFALL WILL OCCUR IN FAR
EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA...WHERE
WIND GUSTS OF UP TO 25 MPH CAN BE EXPECTED. THIS IS THE FIRST
SIGNIFICANT WINTER EVENT OF THE SEASON. MOTORISTS SHOULD SLOW DOWN
AND USE EXTREME CAUTION WHEN DRIVING IN THESE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

SPEICHER

In the hours before

Local storm report, Nov 5, 5:43 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
543 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             1 N ARTHUR              47.12N 97.22W
11/05/2008  E0.75 INCH       CASS               ND   PUBLIC

            HAIL ESTIMATED TO BE PENNY SIZE.

&&

CJS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:48 PM CSTRiver Flood WarningFGFCass, Richland61 hr
Nov 5, 8:48 PM CSTRiver Flood WarningFGFCass4 days
Nov 5, 8:48 PM CSTRiver Flood WarningFGFCass61 hr
Nov 6, 4:48 AM CSTWind AdvisoryFGFGrand Forks, Griggs, Nelson, Pembina, Steele, Walsh7 hr
Nov 6, 8:52 AM CSTFlash Flood WarningFGFBenson, Ramsey6 hr

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.